Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Dodge City, KS

May 13, 2018Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2018, 6:21 PM CDT for Clark County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2018, 6:21 PM CDT (23:21 UTC)
Expired
May 13, 2018, 6:35 PM CDT
In force
14 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-617 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDDC 132321
SVRDDC
KSC025-140015-
/O.NEW.KDDC.SV.W.0040.180513T2321Z-180514T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
621 PM CDT SUN MAY 13 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Clark County in southwestern Kansas...

* Until 715 PM CDT

* At 621 PM CDT, a severe thunderstorm was located 7 miles west of
  Acres, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ashland, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 9996 3711 10009 3734 10009 3733 9964
TIME...MOT...LOC 2321Z 215DEG 28KT 3715 10000 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
1 follow-up statement
230 
WWUS53 KDDC 132335
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN MAY 13 2018

KSC025-132344-
/O.CAN.KDDC.SV.W.0040.000000T0000Z-180514T0015Z/
Clark KS-
635 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3702 9996 3711 10009 3734 10009 3733 9964
TIME...MOT...LOC 2333Z 215DEG 28KT 3723 9993 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM CDT, 51 minutes earlier.

Area forecast discussion, May 13, 5:30 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sun May 13 2018

...Updated Aviation...

.SHORT TERM...(This afternoon through Monday)
Issued at 1205 PM CDT Sun May 13 2018

Complicated scenario through Monday with plenty to consider.
Fog continues to lift into a stratus deck across much of SW KS, a
progress that will continue to unfold into the afternoon. A
thermally well defined stationary frontal boundary continues to
reside across the SE CWA. From here southward through the warm
sector, atmosphere is destabilizing strongly with CAPE exceeding
3000 J/kg. Impressive elevated mixed layer (as evident on 12z DDC
sounding) is contributing to this destabilization, as well as
improved moisture compared to previous days (surface dewpoints low
to mid 60s Medicine Lodge southward). High confidence that
convection will erupt along the convergence axis/frontal zone and
southward along the dryline into the eastern TX panhandle. Storms
will move NE and impact areas roughly east of US 283 this
evening. We have increased pop grids for this expected scenario,
with at least low grade severe likely (hail to quarters, winds to
60 mph). Higher end severe potential (hail 2"+/tornadoes) will all
come down to storm morphology by the 5-7 pm time frame. If storms
have already congealed into a forward-propagating MCS/complex by
then, damaging winds will be the primary threat, as the storms
move east and impact the eastern CWA. If storms can remain more
discrete (a big if, since bulk shear is still marginal to support
sustained supercells) as we approach sunset, then the tornado
threat would increase. 12z NAM is showing very strong 0-1 km EHI
for whatever convection remains after 7 pm, but the tornado risk
will only be realized if embedded supercells can maintain
themselves and avoid destructive interference. Since the CAPE is
strong, but the shear is modest, we won't really know until we get
there. The strong stationary boundary may contribute to locally
generated vorticity, another variable to consider. Finally, with
weak flow aloft and training cells, the threat of flash flooding
will have to be monitored across the eastern zones through this
evening.

All thunderstorms will move east of SW KS by 1-2 AM Monday. Post-
thunderstorm E/SE flow will be moisture rich (dewpoints 60-65)
which will facilitate widespread stratus and/or fog formation
through Monday morning. Very poor radiational cooling tonight,
with most locations holding in the 60s through sunrise.
Temperatures are a wildcard on Monday, completely dependent on
stratus evolution and persistence. NAM solutions suggest drizzle
may continue all day (especially north of K-96) with temperatures
flat lining across the northern zones. Major temperature gradient
and forecast bust potential is noted for Monday afternoon. Could
easily see 50s along I-70 Monday afternoon, while Medicine Lodge
is in the 90s. NAM shows the next round of strong/severe
convection developing in/near Barber county at peak heating Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 152 PM CDT Sun May 13 2018

The long term forecast is one of a different character than we have
been accustomed to seeing lately. The most obvious encouraging
aspect is there will be chances of showers and thunderstorms
virtually every day through the period, as shown by both 12z ECMWF
and 12z MEX guidance. These pops are a function of numerous weak
shortwaves, embedded in relatively weak W/SW flow aloft, that will
interact with varying amounts of moisture and instability. Broad
upper troughing over/near the Great Basin will keep this synoptic
setup going through at least Friday. Moisture is expected to remain
available from the Gulf of Mexico, along with dryline maintenance,
but the overall kinematics/flow/shear continue to look mediocre most
of the time. As such, only expecting occasionally marginally severe
storms (as opposed to higher end severe outbreaks that are more
consistent with May in Kansas). While all of the rain chances in the
forecast look exciting, remember what thunderstorms are, and what 30-
40% rain coverage means. Convection is hit and miss by its very
nature, and drought relief will continue to be spotty. Still, it is
a pattern change in the right direction. Temperatures will change
little day-to-day in this stagnant regime, with no airmass changes
and moisture hindering radiational cooling.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CDT Sun May 13 2018

Complicated TAF issuance with convection, stratus and fog all
impacting aviation operations at HYS, DDC and GCK. Convection and
stratus are expected to avoid LBL, with VFR continuing at that
terminal. In the short term, strong to severe thunderstorms SE of
DDC through about 03z. Various models including NAM also develop
convection near HYS and included VCTS/CB for this. After 09z Mon,
frontal boundary will sag back southward with north winds of
10-20 kts and expanding stratus. Highest confidence of IFR cigs is
at HYS/GCK through Monday morning. Also included stratus at DDC,
although uncertainty is higher here. With a moist boundary layer
behind the boundary, areas of reduced vis in BR/FG is likely
through Monday morning (again with the exception of LBL).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  83  58  79 /  60  20  40  20
GCK  58  78  55  77 /  10  10  30  10
EHA  56  80  55  77 /  10  10  20  30
LBL  62  81  57  78 /  20  20  30  30
HYS  58  77  57  78 /  40  20  30  10
P28  68  92  63  83 /  60  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 13, 4:45 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Sun May 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Sun May 13 2018 /345 AM MDT Sun May 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Widespread fog restricting visibility to 1/2 mile will develop
early this morning and persist through mid morning. Locally dense
fog may restrict visibility even lower from around Dodge City to
Garden City and Johnson City.

Significant fire weather may develop around Elkhart Johnson and
Liberal after 3 pm. Open burning is not recommended.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A slight risk exists for severe storms producing damaging winds
and 2 inch hail Monday afternoon, mainly along and east of
Highway 183 corridor. Additional thunderstorms chances exist
through the week, with generally low confidence on timing and
location.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 13, 4:22 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM CDT SUN MAY 13 2018

KSZ088-089-132215-
Clark KS-Comanche KS-
422 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND SOUTHEASTERN CLARK
COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Buffalo, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Lake Coldwater and Buttermilk.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

LAT...LON 3737 9946 3718 9904 3700 9925 3700 9965
TIME...MOT...LOC 2122Z 217DEG 28KT 3683 9964

Reynolds
Local storm report, May 13, 6:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SSE GREENSBURG        37.56N 99.25W
05/13/2018  M3.00 INCH       KIOWA              KS   STORM CHASER

            3.5 INCH EXACT SIZE REPORTED BY KAKE.

0540 PM     HAIL             8 NNW WILMORE           37.44N 99.24W
05/13/2018  M0.25 INCH       KIOWA              KS   TRAINED SPOTTER

            PEA SIZED HAIL.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:07 AM CDTDense Fog AdvisoryDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 11 more3 hr
May 13, 4:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 13, 4:38 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
May 13, 5:17 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa26 min
May 13, 5:22 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt38 min
May 13, 5:45 PM CDTSevere Thunderstorm WarningDDCClark, Meade45 min
May 13, 5:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford40 min
May 13, 6:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford42 min
May 13, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
May 13, 6:49 PM CDTSpecial Weather StatementDDCEdwards56 min
May 13, 6:51 PM CDTSpecial Weather StatementDDCFord54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.